Texas, 2024

Flood in Texas, January 24, 2024

January 24, 2024 · NWS CRP · 1 event in 1 county or zone

Moderate river flooding of the Guadalupe River in Victoria County as well as heavy rainfall resulted in a few closures of frontage roads according to the Texas Department of Transportation around midday on January 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Moderate river flooding of the Guadalupe River in Victoria County as well as heavy rainfall resulted in a few closures of frontage roads according to the Texas Department of Transportation around midday on January 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 24, 3:09 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 24, 3:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
309 AM CST Wed Jan 24 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Thursday)
Issued at 248 AM CST Wed Jan 24 2024

Ongoing showers and thunderstorms will likely continue along and
just south of a quasi-stationary front that extends from
northeast Mexico, through South Texas, and then further northeast.
As the boundary slowly lifts to the northeast, expect
thunderstorms will move northeast with it. This won't get us out
of the woods for strong to severe convection and locally heavy
rainfall. As the upper trough that has been responsible for the
gloomy weather we've been having begins to slide to the east this
afternoon and evening, more showers and thunderstorms will develop
over Mexico and move into the area. Relatively steep lapse rates
that and deep-layer shear could lead to strong to severe
thunderstorm development with large hail as the main threat
followed by strong wind gusts.

The upper trough will continue to move off to the northeast
through Thursday which will serve to diminish rain chances over
the area, leaving only isolated showers and thunderstorms along
the coast and scattered showers and thunderstorms over the waters
through Thursday afternoon.

While tidal levels continue to decrease (per P-ETSS), onshore
flow, swell periods of 8-9 seconds, and wave heights of 3-4 feet
could lead to water reaching up to the beach roads. Minor coastal
flooding is possible during times of high tide. With low
confidence, will leave the possibility of a Coastal Flood Advisory
to the next forecaster. A High Risk of Rip Currents is in effect
across Gulf-facing waters today.

Patchy fog has developed overnight, with visibility over some
of South Texas ranging from 1/2 SM to 3 SM. Currently have a
Special Weather Statement out until 8 AM but could see a Dense Fog
Advisory being needed closer to sunrise if the fog further
develops.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 248 AM CST Wed Jan 24 2024

Key Messages:

- Above normal temperatures through the end of the week with near
  normal temperatures over the weekend in the wake of a cool front.

- Fog is possible over much of South Texas Thu/Fri nights

Synopsis: A deepening trough draped across the Great Basin Thursday
night will spin up a low and kick it out southeast near the TX/OK
border before lifting northeast across the Plains. This will send a
cold front our way with FROPA expected Friday night/Saturday
morning. Conditions will be dry and settled across South Texas as a
northwest flow sets up behind this system. After this the models go
off the rails in agreement on the pattern. The Euro wants to keep a
trough whereas the GFS Carry's a ridge from the western CONUS
eastward towards the middle of next week. As the patterns progress
and despite having low confidence either scenario is not very
conducive for storms and lacks the uplift required so have opted to
stick with silent PoP's through all but the very beginning of the
period.

Hazards: Ahead of this weekends' front, conditions will be conducive
for radiational fog to form over land and for marine fog to form
over the waters. There's a slight chance (around 20%) for
visibilities to drop below 1 mile.

&&

.AVIATION...
(06Z TAFS)
Issued at 1113 PM CST Tue Jan 23 2024

There has been some convection across South Texas but, at the
moment, most of it remains to the north. Showers and thunderstorms
are likely to continue through tonight, with stronger storms
developing around 09Z across the east and northeast portions of
South Texas. Low ceilings will lead to IFR/LIFR conditions with
brief periods of MVFR ceilings possible at all terminals. Patchy
fog has already begun to develop, with MVFR to IFR visibility
possible at all terminals. Sites could drop to LIFR, especially
around sunrise.

&&

.MARINE...
Issued at 248 AM CST Wed Jan 24 2024

A Marine Dense Fog Advisory is in effect through noon today with
visibility of 1 nm or less possible. Numerous showers and
thunderstorms, a few strong to severe, are expected today. A
Marginal Risk of Severe Weather is in effect today. Large hail,
strong winds, and even a brief waterspout will be possible.
Northeast to easterly weak flow veers offshore and increases to
weak to moderate early Saturday and persisting through early next
week. Then flow gradually turns back onshore and becomes weak
Monday. Isolated to scattered showers and thunderstorms are
expected Thursday night through Friday with the development of
patchy to areas of sea fog possible over the Gulf Waters and Bays
Thursday night and Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  57  71  55 /  60  40  10  20
Victoria          68  55  71  52 /  90  40  20  20
Laredo            71  56  74  56 /  30  30   0   0
Alice             72  56  72  54 /  40  40  10  10
Rockport          67  54  67  53 /  70  50  20  20
Cotulla           68  53  73  53 /  60  30   0   0
Kingsville        73  57  72  54 /  50  40  10  20
Navy Corpus       69  57  66  57 /  60  50  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until noon CST today for TXZ232>234-242>247-342>347-
     442-443-447.

     High Rip Current Risk through this afternoon for TXZ345-442-443-
     447.

GM...Dense Fog Advisory until noon CST today for GMZ231-232-236-237-
     250-255.

&&

SHORT TERM...LS/77
LONG TERM....BF/80
AVIATION...LS

In the hours before

Special weather statement, Jan 23, 10:04 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1004 PM CST Tue Jan 23 2024

TXZ231-232-240445-
Live Oak TX-Bee TX-
1004 PM CST Tue Jan 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIVE OAK AND
NORTHWESTERN BEE COUNTIES THROUGH 1045 PM CST...

At 1003 PM CST, Doppler radar was tracking a strong thunderstorm over
Oakville, or near Three Rivers, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Three Rivers, Mineral, Tulsita, Karon, Oakville, Pettus, Pawnee, Ray
Point, and Tuleta.

This includes the following highways...
 Interstate 37 between mile markers 63 and 73.
 US Highway 281 between mile markers 618 and 620.
 US Highway 181 between mile markers 572 and 580.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2869 9788 2867 9782 2868 9779 2867 9777
      2863 9773 2858 9771 2840 9809 2851 9821
      2870 9801 2869 9800 2872 9792
TIME...MOT...LOC 0403Z 226DEG 34KT 2848 9808

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KRS/CLM
Special weather statement, Jan 23, 11:22 PM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1122 PM CST Tue Jan 23 2024

TXZ229>234-239>247-342>347-442-443-447-241300-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
Including the cities of Cotulla, Encinal, Calliham, Cross,
Loma Alta, Tilden, George West, Three Rivers, Beeville, Skidmore,
Pettus, Pawnee, Goliad, Victoria, Bloomington, Laredo, Bruni,
Orvil, Freer, Benavides, San Diego, Alice, Orange Grove, Premont,
Kingsville, Loyola Beach, Ricardo, Riviera, Robstown, Tuloso,
Bishop, Sinton, Mathis, Taft, Odem, Rockport, Fulton,
Holiday Beach, Refugio, Woodsboro, Long Mott, Corpus Christi,
Flour Bluff, Portland, Ingleside, Aransas Pass, Bayside,
Austwell, Seadrift, Port Lavaca, Port O Connor, and Port Aransas
1122 PM CST Tue Jan 23 2024

...AREAS OF FOG THIS MORNING...

Areas of fog have developed across portions of South Texas.
Expect visibilities generally 1 mile or less with a few locations
seeing visibilities 1/4 mile or less at times.

Use caution if traveling as visibility may change rapidly
in a short amount of time. Use low beam headlights and leave
extra distance between your vehicle and others on the road.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Victoria

When
January 24, 4:00 AM CST to 2:30 PM CST
Where
Victoria County, 1.98 mi NNW of McFaddin to 4.48 mi SE of Inez
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.578, -97.018

Rising river levels into moderate stage along the Guadalupe River in combination of ongoing heavy rainfall led to a few frontage roads impassable in central to northern Victoria County according to the Texas Department of Transportation on January 24th. Flooding was most impactful during the late morning and midday hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159379.